Oregon, 2010

Wildfire in Oregon, September 1 to 8, 2010

September 1 to 8, 2010 · NWS MFR · 1 event in 1 county or zone

The Oak Flat wildfire started around 10 miles northwest of Selma Oregon around 0830 PDT on 08/13/2010. The cause is under investigation, but it is likely that it was human caused.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Oak Flat wildfire started around 10 miles northwest of Selma Oregon around 0830 PDT on 08/13/2010. The cause is under investigation, but it is likely that it was human caused. The fire was declared 100% contained on 09/08/2010. The fire area was 7494 acres and 18.4 million dollars had been expended on the fire. No structures were lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 31, 7:44 PM PST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 31, 7:44 PM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
844 PM PDT TUE AUG 31 2010

.SHORT TERM...A SHORTWAVE BRUSHES THE NORTHERN PART OF OUR AREA THIS
EVENING BUT BRINGS ONLY VERY LIGHT RAIN TO THE AREA AROUND NORTH
BEND AND NORTHERN PARTS OF THE CASCADES. A SIMILAR SECOND SHORT WAVE
IS EXPECTED WEDNESDAY.

WARMING CONDITIONS REMAIN ON TRACK FOR THURSDAY AND FRIDAY AS THE
RIDGE BUILDS OVER THE REGION FROM WEDNESDAY NIGHT THROUGH
THURSDAY...GRADUALLY PUSHING EAST ON FRIDAY. THE LATEST GFS RUN IS
QUICKER TO PUSH THE RIDGE EAST WITH A TROUGH DEVELOPING OFFSHORE
FRIDAY. THE 12Z NAM AND 00Z ECMWF HOLD ON TO THE RIDGE SLIGHTLY
LONGER. IN EITHER CASE...EXPECT WARM AND DRY CONDITIONS ON FRIDAY.
OVER THE LAST SEVERAL RUNS...THE GFS HAS BEEN INDICATING A SLIGHT
CHANCE FOR CONVECTION IN SOUTHWEST FLOW AS THE TROUGH MOVES
INLAND. HOWEVER THE AREA FOR ISOLATED CONVECTION HAS BEEN
CENTERED NORTHEAST OF THE CWA.

.LONG TERM...OVER THE WEEKEND EXPECT COOLING CONDITIONS AS THE
TROUGH DEEPENS AND MOVES OVER THE REGION. AGAIN THE GFS IS FASTER
THAN THE ECMWF IN BRINGING THE TROUGH OVER THE REGION. GUIDANCE IS
INDICATING NEAR NORMAL TEMPERATURES SATURDAY FOLLOWED BY BELOW
NORMAL TEMPERATURES SUNDAY THROUGH TUESDAY. THERE REMAINS
UNCERTAINTY ON CHANCES FOR RAIN EARLY NEXT WEEK AS MODEL RUNS HAVE
SHOWN SIGNIFICANT VARIATIONS WITH THE TIMING...STRENGTH AND
MOISTURE ASSOCIATED WITH THE TROUGH.

&&

.AVIATION...VFR CONDITIONS OVER THE AREA AT PRESENT THIS EVENING.
AREAS OF MVFR AND IFR IN FOG AND LOW CLOUDS WILL BECOME WIDESPREAD
ALONG THE COAST AND EXTEND INTO THE UMPQUA TONIGHT THROUGH WEDNESDAY
MORNING. ELSEWHERE VFR.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

11
Hazardous weather outlook, Aug 31, 3:11 AM PST, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
411 AM PDT TUE AUG 31 2010

ORZ029>031-311500-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
411 AM PDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FROST ADVISORY IS IN EFFECT UNTIL 8 AM PDT. SEE WEATHER MESSAGE FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Curry County & Josephine County

When
September 1, 12:00 AM PST to September 8, 4:30 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Other Federal Agency
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

The Oak Flat wildfire started around 10 miles northwest of Selma Oregon around 0830 PDT on 08/13/2010. The cause is under investigation, but it is likely that it was human caused. The fire was declared 100% contained on 09/08/2010. The fire area was 7494 acres and 18.4 million dollars had been expended on the fire. No structures were lost.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250514.